MINOCYCLINE MELANOSIS

This woman developed these brown macules on the lips three months after being on minocycline 100 mg BID.
Minocycline melanosis of the lips


Minocycline melanosis is hyperpigmentation of skin caused by stimulation of epidermal melanocytes by minocycline. It is distinctly different from minocycline pigmentation in which blue spots appear representing dermal deposition of a complex of minocycline and iron.

Clinical

Hyperpigmented macules or patches appear on the lips and tongue [AD 1995;131;620 and AD 2000;136;427], or on the nails in the form of longitudinal melanonychia. The discoloration may appear rapidly, e.g. weeks to months after starting the minocycline.

Treatment

The pigmentation has been reported to fade rapidly after stopping the minocycline.

Additional Pictures

Minocycline melanosis of the lips

Minocycline-induced melanosis of the tongue.
Minocycline melanosis of the tongue Minocycline melanosis of the tongue

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.